Alert archive / Illinois / Wind Advisories in 2018

Wind Advisory 3, NWS Chicago, IL

October 20, 20185 counties in Indiana; 16 counties in Illinois

NWS Chicago, IL issued this wind advisory at Oct 20, 2018, 10:47 AM EDT for 5 counties in Indiana; 16 counties in Illinois. It took effect at Oct 20, 2018, 12:00 PM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 20, 2018, 10:47 AM EDT (14:47 UTC)
In effect from
Oct 20, 2018, 12:00 PM EDT
Expired
Oct 20, 2018, 7:00 PM EDT
In force
7 hr
Issued by
NWS Chicago, IL
All 21 counties

Boone County, IL, DeKalb County, IL, DuPage County, IL, Ford County, IL, Grundy County, IL, Iroquois County, IL, Kane County, IL, Kankakee County, IL, Kendall County, IL, Lake County, IL, LaSalle County, IL, Lee County, IL, Livingston County, IL, McHenry County, IL, Ogle County, IL, Winnebago County, IL, Benton County, IN, Jasper County, IN, Lake County, IN, Newton County, IN, Porter County, IN

The radar

The Chicago radar (KLOT), 15 km from the middle of the area, began a volume at 14:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 2.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -72 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1715 m above ground
0-6 km bulk shear
94 kt
0-1 km storm-relative helicity
-72 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

437 
WWUS73 KLOT 201447
NPWLOT

URGENT - WEATHER MESSAGE
National Weather Service Chicago IL
947 AM CDT Sat Oct 20 2018

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
202300-
/O.NEW.KLOT.WI.Y.0003.181020T1600Z-181020T2300Z/
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-DeKalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
Including the cities of Rockford, Belvidere, Woodstock, Waukegan,
Oregon, Dixon, DeKalb, Aurora, Elgin, Wheaton, Chicago, Ottawa, 
Oswego, Morris, Joliet, Kankakee, Pontiac, Watseka, Paxton, Gary,
Valparaiso, Morocco, Rensselaer, and Fowler
947 AM CDT Sat Oct 20 2018 /1047 AM EDT Sat Oct 20 2018/

...WIND ADVISORY IN EFFECT UNTIL 6 PM CDT /7 PM EDT/ THIS
EVENING...

The National Weather Service in Chicago has issued a Wind
Advisory, which is in effect until 6 PM CDT /7 PM EDT/ this
evening. 

* TIMING...Late this morning through early evening.

* WINDS...Northwest winds 20 to 30 mph with gusts to 45 mph.

* IMPACTS...Driving may become difficult, especially in high
  profile vehicles. In addition, unsecured outdoor items will be 
  blown around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph and/or wind
gusts of 45 mph are expected. Winds this strong can make driving
difficult...especially for high profile vehicles. Use extra
caution.

&&

$$

BMD
3 follow-up statements
434 
WWUS73 KLOT 201848
NPWLOT

URGENT - WEATHER MESSAGE
National Weather Service Chicago IL
148 PM CDT Sat Oct 20 2018



ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
202300-
/O.CON.KLOT.WI.Y.0003.000000T0000Z-181020T2300Z/
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-DeKalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
Including the cities of Rockford, Belvidere, Woodstock, Waukegan,
Oregon, Dixon, DeKalb, Aurora, Elgin, Wheaton, Chicago, Ottawa, 
Oswego, Morris, Joliet, Kankakee, Pontiac, Watseka, Paxton, Gary,
Valparaiso, Morocco, Rensselaer, and Fowler
148 PM CDT Sat Oct 20 2018 /248 PM EDT Sat Oct 20 2018/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CDT /7 PM EDT/ THIS
EVENING...

* TIMING...Through early evening.

* WINDS...Northwest winds 25 to 35 mph with gusts to 55 mph.

* IMPACTS...Driving may become difficult, especially in high 
  profile vehicles. In addition, unsecured outdoor items will be 
  blown around. 

* REPORTS...Brief higher winds in convective showers may lead to
  stronger winds which may lead to power line and tree damage.
  These winds will be shorter lived. Rockford and Chicago O hare
  airports both briefly reported winds to 61 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph and/or wind
gusts of 45 mph are expected. Winds this strong can make driving
difficult...especially for high profile vehicles. Use extra
caution.

&&

$$

KMD
767 
WWUS73 KLOT 202044
NPWLOT

URGENT - WEATHER MESSAGE
National Weather Service Chicago IL
344 PM CDT Sat Oct 20 2018

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
202300-
/O.CON.KLOT.WI.Y.0003.000000T0000Z-181020T2300Z/
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-DeKalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
Including the cities of Rockford, Belvidere, Woodstock, Waukegan,
Oregon, Dixon, DeKalb, Aurora, Elgin, Wheaton, Chicago, Ottawa, 
Oswego, Morris, Joliet, Kankakee, Pontiac, Watseka, Paxton, Gary,
Valparaiso, Morocco, Rensselaer, and Fowler
344 PM CDT Sat Oct 20 2018 /444 PM EDT Sat Oct 20 2018/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CDT /7 PM EDT/ THIS
EVENING...

* TIMING...Through early evening.

* WINDS...Northwest winds 25 to 35 mph with gusts to 50 mph.
  Convective showers may lead to brief and isolated stronger winds
  to around 60 mph which may lead to power line and tree damage.

* IMPACTS...Driving may become difficult, especially in high 
  profile vehicles. In addition, unsecured outdoor items will be 
  blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph and/or wind
gusts of 45 mph are expected. Winds this strong can make driving
difficult...especially for high profile vehicles. Use extra
caution.

&&

$$

BMD
066 
WWUS73 KLOT 202256
NPWLOT

URGENT - WEATHER MESSAGE
National Weather Service Chicago IL
556 PM CDT Sat Oct 20 2018

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
210000-
/O.EXP.KLOT.WI.Y.0003.000000T0000Z-181020T2300Z/
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-DeKalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
Including the cities of Rockford, Belvidere, Woodstock, Waukegan,
Oregon, Dixon, DeKalb, Aurora, Elgin, Wheaton, Chicago, Ottawa, 
Oswego, Morris, Joliet, Kankakee, Pontiac, Watseka, Paxton, Gary,
Valparaiso, Morocco, Rensselaer, and Fowler
556 PM CDT Sat Oct 20 2018 /656 PM EDT Sat Oct 20 2018/

...WIND ADVISORY WILL EXPIRE AT 6 PM CDT /7 PM EDT/ THIS
EVENING...

Winds have already diminished and will continue to quickly 
diminish further early this evening. 

$$

- Izzi

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this wind advisory went out at Oct 20, 9:59 AM EDT, 48 minutes earlier.

Area forecast discussion, Oct 20, 9:59 AM EDT, 48 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
859 AM CDT Sat Oct 20 2018

.UPDATE...856 AM CDT

The warmest and least windy portion of the day is ongoing this
morning, but winds will be ramping up soon. Upstream in Wisconsin
the strong PV anomaly is driving a mix of rain, graupel, and snow
with the transition occurring as you head farther north.

The initial band of isolated/scattered showers should be liquid,
and arriving late morning to around the noon hour, given the
warmer initial conditions. Several areas of additional shower
activity are upstream closer to the main trough, and forecast
soundings suggest mid afternoon could feature some mixed precip
rain/graupel and possibly snow will be found in the stronger
convective shower activity.

Generally wind gusts upstream have peaked in the 40-45 mph range,
though a few gusts to 50 mph are certainly not unreasonable and
have been reported toward LaCrosse. Loose objects will blow
around, and small twigs are susceptible in this strong cold
advection regime.

KMD

&&

.SHORT TERM...
300 AM CDT

Very windy and raw conditions are expected today, with falling
temperatures and rain/snow/graupel showers at times. Winds
diminish tonight under clear skies, making for chilly temps
overnight.

Early morning GOES-16 water vapor imagery depicts a deep mid-
level short wave digging southward across far western Ontario.
This feature, associated with an anomalously cold mid-level cold
pool and strong jet, will move quickly south across the western
Great Lakes this morning. This deep wave is reflected at the
surface by a strong secondary cold frontal trough, which will push
from north to south across the forecast area during the mid-
morning through mid-afternoon hours. A combination of a tightening
surface pressure gradient, steep low level lapse rates associated
with low level cold advection and the mid-level cold pool, and a
strong isallobaric (change in surface pressure) gradient will
result in very windy conditions, with winds shifting to the
northwest and increasing to 20-25 mph with gusts near 40 mph
behind the front later this morning. Forecast soundings depict a
very deep mixed layer, with adiabatic lapse rates to near 700 mb.
Resulting instability will support convective showers, which
despite well-above freezing surface temps may mix with graupel or
even some wet snow at times, as wet bulb zero heights below 1000
ft agl are likely. High temps will likely come this morning in
many locations, especially north of I-80, with readings falling
through the afternoon in strong cold advection regime. By evening,
precipitation will have shifted east, and only a few lake effect
rain or rain/snow showers will persist across eastern Porter
county.

While very windy today, prevailing sustained and gust speeds are
expected to top out just a bit below wind advisory criteria. Thus
am not planning an advisory at this time, but will highlight winds
in HWO and an SPS. Convective showers may be able to transport
higher momentum gusts in excess of 40 mph to the surface at times,
but this would be localized and of short duration. With the
strong winds and long northerly fetch, waves 10 feet or higher
along the Indiana shore could cause some minor beach/lakeshore
flooding, especially in Porter county where the fetch will be most
favorable for higher waves.

Winds will diminish fairly quickly during the evening, as high
pressure builds southward just west of the Mississippi River.
Clear skies, diminishing winds and cold air mass will support
chilly overnight lows in the mid-upper 20s in most areas by
sunrise Sunday morning.

Ratzer

&&

.LONG TERM...
300 AM CDT

Sunday through Friday...

Cooler than average and mainly dry weather will persist through
much of the period, as the upper flow pattern continues to feature
large scale troughing across the eastern CONUS, and ridging in
the west. Next chance of precipitation of any note appears to hold
off until the end of week or even into next weekend.

Sunday starts out with strong height rises aloft in the wake of
Saturday's deep short wave. Large scale subsidence dominates the
region, as surface high pressure spreads southeast into the Ohio
Valley by Sunday night. The day will start off rather chilly, with
lows in the 20s in many areas. Winds will shift southwest as the
northern periphery of the surface ridge axis shifts off to the
east, though despite sunny skies and a dry air mass highs will
only reach the upper 40s and lower 50s.

With the mean upper trough axis east of the region, and northwest
flow aloft, a short wave is progged to ripple southeast from
central Canada into the Great Lakes region Monday and Monday
night. Low pressure tracks well to the north of the forecast area,
though a trailing cold front is progged to push southeast across
the cwa during the afternoon and evening hours. Warm advection on
southwest winds ahead of the front may make Monday the warmest of
the next several days, with 925 mb guidance temps supporting highs
from the upper 50s to lower 60s. Forecast soundings maintain dry
moisture profiles, and a dry fropa is expected with no guidance
producing any qpf.

Height rises and subsidence then build across the region again
Monday night, as the eastern long wave trough drifts eastward, and
upper ridging spreads east across the central CONUS. Guidance
depicts surface high pressure building across the western Great
Lakes region through mid-week, maintaining dry and cooler than
average weather Tuesday through Thursday. Models continue to
depict a weak cut-off wave drifting east from the Plains late in
the period, with some detail/strength differences amongst various
solutions. The ECMWF has trended weaker and slower similar to the
GFS and GEM solutions however, holding of any significant rain
until beyond the end of the forecast period.

Ratzer

&&

.AVIATION...
For the 12Z TAFs...

640 am...Primary forecast concern remains strong/gusty northwest
winds today. Additional forecast concerns include precip chances
early this afternoon.

No significant changes from the previous forecast. A strong cold
front will move across the terminals late this morning shifting
westerly winds to the northwest with quickly increasing speeds and
gusts. Best timing for this increase based off the latest forecast
soundings is 15z-16z at ord/mdw so opted to maintain current
timing but minor tweaks may be needed. Prevailing gusts in the
mid/upper 30kt range still look on track with some higher peak/
isolated gusts possible. Wind speeds/gusts are expected to slowly
diminish through the afternoon and then quickly diminish around/
just after sunset.

Scattered showers are possible behind this cold front from late
morning through early afternoon. It appears the best chances for
precip will be across northeast IL into northwest IN. Given how
unstable the low levels are behind this front...the precip will
likely be convective and as much colder air spreads across the
area...some mixed rain/snow/snow pellets are possible which may
allow visibilities to briefly drop into ifr. Mvfr cigs are also
possible during this time. cms

&&

.MARINE...

330 am...A strong cold front will move across the area late this
morning. The combination of a tight gradient and much colder air
spreading across the area behind this front will result in
northwest gales quickly developing during the late morning hours.
Gusts into the 40-45kt range are expected with these gusts slowly
diminishing during the mid/late afternoon with gales likely done
by early evening. Speeds will continue to diminish overnight as
high pressure moves from the northern Plains this afternoon to the
Ohio Valley by Sunday evening. cms

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory...IN nearshore waters until 9 AM Saturday.

     Gale Warning...nearshore waters until
     10 PM Saturday.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Oct 20, 4:23 AM EDT, 6 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
323 AM CDT Sat Oct 20 2018

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
210830-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-DeKalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
323 AM CDT Sat Oct 20 2018 /423 AM EDT Sat Oct 20 2018/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Early this Morning through Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk in northwest Indiana.
  Elevated Non thunderstorm wind Risk.
  Elevated Lakeshore Flood Risk

DISCUSSION...

A strong cold front will move through the area today, in
association with a vigorous upper level disturbance. Very windy
conditions are expected, with northwest winds of 20 to 30 mph and
gusts around 40 mph developing this morning behind the front.
Strong northwest winds will produce large waves on Lake Michigan
which may produce minor lakeshore and beach flooding along
portions of the Indiana shore today and tonight. Scattered rain
showers will develop by late morning and early afternoon, and
these showers may become mixed with graupel or wet snow at times.
Surface temperatures will remain above freezing however, and no
accumulation is expected. Isolated thunderstorm is not out of the
question over the milder waters of Lake Michigan, and downstream
into parts of northwest Indiana.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

  No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-210830-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
323 AM CDT Sat Oct 20 2018

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Early this Morning through Tonight.

Weather hazards expected...

  Gale force winds and very hazardous waves.
  Limited Thunderstorm Risk.
  Chance of waterspouts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday...
  Hazardous conditions for small craft are likely.

Ratzer

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 19, 10:39 PM EDTGale WarningLOT27 hr

Nearby

Wind Advisories in Illinois, 2018Wind Advisories in Indiana, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.